Some antibiotic agents, including cotrimoxazole, inhibit the metabolism of warfarin sodium and possibly increase the risk of hemorrhage. We examined the risk of upper gastrointestinal (UGI) tract hemorrhage in older patients receiving warfarin in combination with antibiotics commonly used to treat urinary tract infection, with a focus on cotrimoxazole.
This population-based, nested case-control study using health care databases in Ontario, Canada, between April 1, 1997, and March 31, 2007, identified residents 66 years or older who were continuously treated with warfarin. Cases were hospitalized with UGI tract hemorrhage. For each case, we selected up to 10 age- and sex-matched control subjects. We calculated adjusted odds ratios (aORs) for exposure to cotrimoxazole, amoxicillin trihydrate, ampicillin trihydrate, ciprofloxacin hydrochloride, nitrofurantoin, and norfloxacin within 14 days before the UGI tract hemorrhage.
We identified 134 637 patients receiving warfarin, of whom 2151 cases were hospitalized for UGI tract hemorrhage. Cases were almost 4 times more likely than controls to have recently received cotrimoxazole (aOR, 3.84; 95% confidence interval [CI], 2.33-6.33). Treatment with ciprofloxacin was also associated with increased risk (aOR, 1.94; 95% CI, 1.28-2.95), but no significant association was observed with amoxicillin or ampicillin (1.37; 0.92-2.05), nitrofurantoin (1.40; 0.71-2.75), or norfloxacin (0.38; 0.12-1.26). Compared with amoxicillin or ampicillin, cotrimoxazole prescription was associated with an almost 3-fold risk (ratio of ORs, 2.80; 95% CI, 1.48-5.32).
Among older patients receiving warfarin, cotrimoxazole is associated with a significantly higher risk of UGI tract hemorrhage than other commonly used antibiotics. Whenever possible, clinicians should prescribe alternative antibiotics in patients receiving warfarin.